NORTH EAST — Cecil College hosted three training sessions Sept. 4 to teach community members how to administer naloxone, a medication used to counter the effects of an opioid overdose, and other information related to substance use disorder.

The training sessions were part of a statewide campaign by the Maryland Higher Education Commission to educate students and staff at Maryland colleges and universities about the dangers of fentanyl, how to administer naloxone, and Maryland’s Good Samaritan law in the context of overdose emergency response.

MHEC Secretary James D. Fielder, who attended the event at Cecil College, said the commission used a $200,000 grant from Behavioral Health Administration to launch the campaign as a way of reaching young Marylanders about the opioid issue.

“It’s extremely important for the future of the state of Maryland … You’re investing hundreds of millions of dollars every year for education. This is such an important part of that because fentanyl is such a deadly killer,” he said.

For athletes who experience injuries and get prescribed painkillers, Fielder said they must be cautious about abusing those opioids or using them in conjunction with other substances.

“For those student athletes that are involved in heavy training and athletic injuries, the precaution for them of course is that while you may get opioid prescriptions, recognize that fentanyl mixed with this ends in death potentially,” he said.

Fielder said once the commission provides the tools and resources for college students, they will self-engage with prevention, recovery and overdose response efforts.

“Students talk a lot,” he said. “They’re the ones who will know where the parties are, where the access points are, and hopefully this can prevent some of that (overdoses).”

Roberta Johnson, overdose prevention coordinator at the Cecil County Health Department, led the training sessions at Cecil College, adding that she and her colleagues hold similar events throughout the school year.

Johnson said it is important to train students about how to respond to an overdose, no matter where it may happen.

“College age students, no matter how young or how old, you never know where they may be,” she said. “They may be in the county somewhere, they may be out partying with friends where a person may be in an overdosed state. It’s smart to have them have the materials as well as information so they can respond if needed.”

According to Johnson, signs that someone is experiencing an overdose may include erratic heart rate and breathing, blueness in the face and fingertips, unresponsiveness, and a “death rattle sound,” which she said signifies a struggle to breath when a person is in crisis.

If a person sees someone exhibiting those symptoms, Johnson said they should try to get the other person’s attention using a loud “outside voice,” rattling the person, and rubbing the individual’s sternum with knuckles.

If there is little to no response, the person should call 911 and give as many details as you can, including telling the 911 operator if they have naloxone with them. The person should perform rescue breaths every five to eight seconds, and once the person is responsive put them in a recovery position on their side in case of vomiting, according to Johnson.

“If something is coming up out of their mouth, we definitely don’t want them to choke,” she said.

According to Johnson, a total of about 50 people attended the three sessions at Cecil College. She said she received positive feedback to the hands-on style of the training.

“Everybody has different learning styles, but to actually get the materials and be able to touch and feel and see what’s what was very helpful,” she said.

The Cecil County Health Department holds training sessions at 6 p.m. on Wednesdays in which Johnson or another trainer will explain the process of administering naloxone and responding to an overdose situation.

Johnson encouraged people who are experiencing substance use disorder to seek help.

“I know there are some people who they’re a little turned off about reaching out for help because there’s the stigma of it, however it’s okay,” she said. “So just knowing that there are people out here who genuinely would like to help, and if they can provide that care they would [is important to know].”

Fielder was pleased to connect with colleges and universities across the state of Maryland around the issue of opioid overdose, including Cecil College, whose President Mary Way Bolt both studied and taught nursing at the community college.

“It’s just really exciting to see the community — especially Cecil where the president has a nursing background — to get involved with this and say ‘What can we do?’” he said. “Because the community colleges are an entrance path to a career or a college degree, and to get people young and involved is just a tremendous way to meet so many families.”

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.